Cedars-Sinai Medical Center

medical staff pulse newsletter

Text size: A A A Print this issue
A BI-WEEKLY PUBLICATION FROM THE CEDARS-SINAI CHIEF OF STAFF January 12, 2018 | Archived Issues

Meetings and Events


Grand Rounds


Upcoming CME Conferences


Milestones

Do you know of a significant event in the life of a medical staff member? Please let us know, and we'll post these milestones in Medical Staff Pulse. Also, feel free to submit comments on milestones, and we'll post the comments in the next issue.

Submit your milestones and comments.

Share Your News

Won any awards or had an article accepted for publication? Share your news about professional achievements and other items of interest.

Click here to share your news

Biotin Interference with Immunoassays Can Alter Results

Recent articles have highlighted the potential for biotin interference with clinical immunoassays. Biotin is a supplement that has grown in popularity in recent years as a health aid, particularly for hair and nail growth. Some patients are taking biotin in "mega" doses of 10,000 mg/day or more.

This trend becomes an issue with clinical immunoassays that take advantage of biotin-streptavidin binding to "capture" antibodies as part of their methodologies. Patients who have recently taken biotin can exhibit false low or high results to a host of common tests, including thyroid tests, hormones, cardiac markers and others. (Roche and Siemens immunoassays, in particular, frequently utilize biotin-streptavidin linking.)

The Core laboratories in the Department of Pathology and Laboratory Medicine, for the most part, do not use immunoassays that suffer from this potential interference (Roche assays are being discontinued). However, not all Cedars-Sinai patients have their samples run in our labs. As such, clinicians should be aware of the potential for biotin interference with immunoassays.

The U.S. Food and Drug Administration states that the available data is insufficient to support recommendations for safe testing using affected assays in patients taking high levels of biotin, including the length of time for adequate biotin clearance from the blood.

An article from Endocrine Practice discusses the issue in more detail.

If you have questions, contact Kimia Sobhani, PhD, at kimia.sobhani@cshs.org.